Montana, 2013

Hail in Montana, May 26, 2013

May 26, 2013 · NWS GGW · 3 events in 2 counties and zones

Strong day-time heating and a moist, up-slope flow combined with moderate instability and sheer to produce some severe thunderstorms across portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong day-time heating and a moist, up-slope flow combined with moderate instability and sheer to produce some severe thunderstorms across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 26, 1:30 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, May 26, 1:30 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT SUN MAY 26 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

ANTICIPATING ANOTHER SEVERE WEATHER WARNING AFTERNOON AND EVENING.
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS THE MULTI-LOBED
UPPER LEVEL LOW PRESSURE SYSTEM OVER OUR PACIFIC NORTHWEST AND
CANADAS PACIFIC SOUTHWEST. A SHORT WAVE IMPULSE IS CURRENT DIGGING
THROUGH THIS LOW NEAR THE SNAKE RIVER VALLEY AND HAS BEGUN SETTING
OFF THUNDERSTORMS IN CENTRAL IDAHO AND FAR WESTERN MONTANA.

THIS IMPULSE IS PROGGED TO PULL A BIT MORE NORTHEASTWARD WITH TIME
AND INTERACT WITH THE HIGHER SURFACE MOISTURE AND MORE UNSTABLE
ATMOSPHERE OVER HERE ON THE LEE SIDE OF THE ROCKIES AND THE HIGH
PLAINS REGIONS LATER THIS AFTERNOON THROUGH THIS EVENING. ALREADY
SEEING A THUNDERSTORM JUST WEST OF FERGUS COUNTY. MOST OF THE
CONVECTION FOR OUR CWA SHOULD SEE THUNDERSTORMS DEVELOPING BY 21Z
OR 22Z.

SHORT TERM MODEL SOLUTIONS SHOWING OVERALL AVERAGE CONSENSUS AND
AGREEMENT WITH WIDESPREAD PRECIPITATION...BUT EXACT TIMING AND
AMOUNTS AND PLACEMENT ARE A BIT LESS IMPRESSIVE. WOULD EXPECT A
SEVERE WEATHER AFTERNOON AND EVENING SIMILAR TO YESTERDAY WITH
MANY OF THE SAME PARAMETERS IN PLACE.

THE SHORT WAVE TROUGH PASSAGE THROUGH NORTHEAST MONTANA WILL LAST
THROUGH MOST OF MONDAY AS WELL AND ALLOW FOR CONTINUED WET AND
UNSETTLED WEATHER...ALTHOUGH SEVERE STORM WILL PROBABLY BE
CONFINED AWAY TO THE SOUTHEAST OF OUT CWA BY THEN.

LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...SHORT WAVE RIDGING
BETWEEN UPPER LEVEL LOBES OF THE LOW PRESSURE SYSTEM WILL PROVIDE
A BRIEF RESPITE TO THE OTHERWISE WET AND UNSETTLED WEATHER
PATTERN. TRIED TO SHOW THESE HIGHER CONFIDENCE TRENDS IN POPS
GIVEN RECENT CONSISTENT MODEL AGREEMENT. BMICKELSON

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOING FORECAST IN GOOD SHAPE...NO CHANGES WERE MADE. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...THE LONG TERM BEGINS WITH THE UPPER TROUGH
THAT IS BRINGING SEVERE WEATHER AND UNSETTLED CONDITIONS TO THE
SHORT TERM. AN UPPER JET MAX OFF THE PACIFIC BEGINS TO DIG THE
UPPER TROUGH FURTHER SOUTH AND EAST INTO THE DESERT SOUTHWEST ON
TUESDAY. BY THE BEGINNING OF THE LONG TERM ON WEDNESDAY...THE
TROUGH AXIS SHOULD PROGRESS OVER THE MOUNTAIN WEST. WHEN THIS
HAPPENS...A SHORTWAVE TROUGH STILL LOOKS TO SPLIT OFF THE MAIN
FLOW INTO CANADA...AND LEAVE THE REGION OVER BRIEF SHORT RIDGING
LATE TUESDAY INTO WEDNESDAY. THE BRIEF RIDGING PERIOD WILL BE JUST
ABOUT THE ONLY BREAK FROM CONTINUED CHANCES FOR PRECIP...BESIDES
POSSIBLY LATER NEXT WEEKEND WHEN THE GFS HINTS AT POSSIBLE
SHORTWAVE RIDGING. THE ECMWF HOWEVER BRINGS YET ANOTHER TROUGH
ONSHORE AND WILL NOT LET UP ON THIS WET PATTERN.

THE UPPER JET MAX WILL CONTINUE TO PUSH THE TROUGH TO HAVE A MORE
NEGATIVE TILT WITH EACH DAY...BEFORE THE JET MAX FINALLY
PROGRESSES THROUGH THE BASE OF THE TROUGH BY FRIDAY AND BEGINS
MOVING FURTHER EASTWARD. THE GFS HAS A SLIGHTLY STRONGER UPPER
JET...AND THUS DIGS THE TROUGH A BIT DEEPER SOUTH AND EAST AND HAS
A SLIGHTLY MORE NEGATIVE TILT. EITHER WAY...THIS WILL CONTINUE TO PLACE
THE REGION OVER FAVORABLE PRECIP CHANCES FOR JUST ABOUT ALL OF
NEXT WEEK. NEXT SATURDAY IS WHEN THE GFS AND ECMWF BEGIN TO
SEPARATE AS THE GFS BRINGS IN A BRIEF RIDGING PATTERN AND THE
ECMWF HAS MORE OF A ZONAL FLOW WITH EMBEDDED SHORTWAVES. DECIDED
TO LEAN MORE WITH THE ECMWF SOLUTION AND KEEP THE REGION WET FOR
NOW...WITH SLIGHTLY HIGHER THAN CLIMO POPS. BARNWELL

&&

.AVIATION...
VFR CONDITIONS WILL GIVE WAY TO LESSER FLIGHT CONDITIONS AS ANOTHER
ROUND OF STRONG TO SEVERE THUNDERSTORMS PUSHES THROUGH NORTHEAST
MONTANA THIS AFTERNOON AND EVENING. HEAVY RAIN...HAIL...AND GUSTY
ERRATIC WINDS WILL BE POSSIBLE WITH STORMS AS THEY PASS. EXPECT A
BRIEF RESPITE LATE THIS EVENING BEFORE A MVFR CIG DEVELOPS THANKS
TO ONGOING LOW LEVEL MOISTURE EARLY MONDAY MORNING. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 26, 3:04 PM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
404 PM MDT SUN MAY 26 2013

MTZ016>020-023>027-059>062-270400-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
404 PM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST AIR FROM
THE GULF OF MEXICO INTO NORTHEAST MONTANA TODAY. UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE AREA IN SOUTHWEST FLOW ALOFT
AND SET OFF THUNDERSTORMS NEAR A SURFACE PRESSURE TROUGH. AS A
RESULT...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT OVER NORTHEAST MONTANA. SOME STORMS MAY
BECOME SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-270400-
PETROLEUM-GARFIELD-
404 PM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST AIR FROM
THE GULF OF MEXICO INTO NORTHEAST MONTANA TODAY. UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE AREA IN SOUTHWEST FLOW ALOFT
AND SET OFF THUNDERSTORMS NEAR A SURFACE PRESSURE TROUGH. AS A
RESULT...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT OVER NORTHEAST MONTANA. SOME STORMS MAY
BECOME SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT THROUGH 10 PM MDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 26, 12:04 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
104 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             20 S OPHEIM             48.57N 106.41W
05/25/2013  E3.00 INCH       VALLEY             MT   PUBLIC

            ALSO RECEIVED OVER AN INCH OF RAIN

&&

BB
Special weather statement, May 26, 3:53 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
453 PM MDT SUN MAY 26 2013

MTZ016-021-060-270000-
PETROLEUM-PHILLIPS-
453 PM MDT SUN MAY 26 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 600 PM MDT.

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES NORTHEAST OF ROY...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   FOURCHETTE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4762 10856 4798 10797 4755 10776 4754 10782
      4751 10786 4749 10786 4742 10832 4756 10832
      4756 10835 4759 10839 4758 10843 4761 10845
      4759 10850
TIME...MOT...LOC 2253Z 242DEG 20KT 4751 10847

TFJ
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 95 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Garfield

When
May 26, 5:10 PM MST
Where
Garfield County, 1.99 mi ENE of South Sawmill Raws
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.580, -107.490

Trained spotter reported quarter-sized hail covering the ground.

Hail, Garfield

When
May 26, 5:30 PM MST
Where
Garfield County, 1.67 mi NE of South Sawmill Raws
Measured
1.75 in hail
Reported by
Public
Coordinates
47.590, -107.510

Public reported golf ball-sized hail and very heavy rain.

Hail, Valley

When
May 26, 7:40 PM MST
Where
Valley County, 11.35 mi SSW of Duck Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.830, -106.620

Trained spotter reported quarter-sized hail and wind gusts of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453188, 453190, 453191.